Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 36, NWS Riverton, WY

October 20, 2012Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 20, 2012, 9:38 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 20, 2012, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2012, 9:38 AM MDT (15:38 UTC)
In effect from
Oct 20, 2012, 12:00 PM MDT
Expired
Oct 20, 2012, 6:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WWUS85 KRIW 201538
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
938 AM MDT SAT OCT 20 2012

...ANOTHER CRITICAL FIRE WEATHER DAY EXPECTED FROM SWEETWATER COUNTY 
OVER TO NATRONA COUNTY...

.THE COMBINATION OF VERY LOW RELATIVE HUMIDITIES...STRONG SOUTHWEST
WINDS AND DRY FUELS WILL CREATE ANOTHER CRITICAL FIRE WEATHER DAY
FROM ROCKS SPRINGS THROUGH JEFFREY CITY AND OVER TO CASPER.

WYZ280-300-210000-
/O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
938 AM MDT SAT OCT 20 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND
300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300.

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND
  AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE
  THE CONDITIONS FOR RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ289-210000-
/O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
938 AM MDT SAT OCT 20 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 289...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 289.

* WINDS...SOUTHWEST 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND
  AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE
  THE CONDITIONS FOR RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ279-210000-
/O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
938 AM MDT SAT OCT 20 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 279.

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND
  AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE
  THE CONDITIONS FOR RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
1 follow-up statement
144 
WWUS85 KRIW 202358
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
558 PM MDT SAT OCT 20 2012


WYZ280-300-210100-
/O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
558 PM MDT SAT OCT 20 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND 300...

WIND WILL DECREASE AND HUMIDITY WILL RISE THIS EVENING. THUS RED
FLAG CONDITIONS WILL NO LONGER OCCUR. 

$$

WYZ289-210100-
/O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
558 PM MDT SAT OCT 20 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 289...

HUMIDITY WILL INCREASE THIS EVENING. WIND SPEEDS OF 20 TO 25 MPH
WILL CONTINUE IN THE HIGHER ELEVATIONS WITH GUSTS AROUND 30 MPH.


$$

WYZ279-210100-
/O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
558 PM MDT SAT OCT 20 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279...

HUMIDITY WILL INCREASE AND WIND SPEEDS OF 10 TO 20 MPH WILL OCCUR
THIS EVENING. THUS RED FLAG CONDITIONS WILL NO LONGER OCCUR. 

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 20, 9:13 AM MDT, 25 minutes earlier.

Area forecast discussion, Oct 20, 9:13 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
913 AM MDT SAT OCT 20 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
UPDATED TO CANCEL THE HIGH WIND WARNING FOR 2 AND 3 AS WINDS
HAVE NOT MATERIALIZED. WE ALSO HAD TO ADD IN A RED FLAG WARNING
FOR OUR SERN ZONES FROM NOON TO 6 PM. VERY LOW DEW POINTS...LOWER
THAN GUIDANCE...COMBINED WITH STRONG SOUTHWEST WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

WESTERLY FLOW TO INCREASE OVER THE AREA TODAY. SHOWER ACTIVITY WILL
MOVE INTO THE NORTHWESTERN MOUNTAINS THIS MORNING...WITH SNOWFALL
ANTICIPATED ABOVE 9000 FT. SOME SNOWFALL WILL OCCUR AT LOWER
ELEVATIONS ACROSS YELLOWSTONE NATIONAL PARK AS THIS AREA WILL BE
MOST PRESENT IN THE COOLER AIR...WITH SNOW LEVELS DIPPING TO AROUND
8000 FT THIS MORNING. SHOWER ACTIVITY WILL CONTINUE ACROSS THE
NORTHWEST THROUGH THE EVENING HOURS. SNOWFALL ACCUMULATIONS ARE NOT
ANTICIPATED TO BE SIGNIFICANT. SOUTHERN WYOMING WILL SEE ANOTHER DRY
AND BREEZY DAY. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED AGAIN THIS AFTERNOON AS DAYTIME HUMIDITY IS EXPECTED TO
HOVER AROUND THE CRITICAL THRESHOLD.

A COLD FRONT WILL THEN MOVE INTO THE FORECAST AREA LATE
TONIGHT...AND MOVE SOUTHEAST ACROSS MUCH OF THE FORECAST AREA. THE
FRONT WILL ALLOW SHOWER ACTIVITY TO SPREAD ACROSS THE MAJORITY OF
THE STATE THROUGH SUNDAY MORNING. THE EXCEPTION MAY BE MUCH OF
SWEETWATER COUNTY AS THE FRONT MAY STRUGGLE TO MAKE IT THAT FAR
SOUTH. COLDER TEMPERATURES EXPECTED ON SUNDAY WITH THE FRONTAL
PASSAGE...WITH 15 TO 20 DEGREE TEMPERATURE DIPS POSSIBLE WHEN
COMPARED TO VALUES ON SATURDAY.

AN AREA OF LOW PRESSURE WILL APPROACH THE PACIFIC NORTHWEST SUNDAY
NIGHT AND INTO MONDAY MORNING. THIS SYSTEM WILL BRING A SOUTHWEST
FLOW OVER THE AREA. IN ADDITION...THE SYSTEM IS ANTICIPATED TO PUSH
SIGNIFICANT MOISTURE INLAND...WITH MOISTURE USING THE SOUTHWEST FLOW
TO MOVE INTO MUCH OF WYOMING. WIDESPREAD SHOWER ACTIVITY IS EXPECTED
ON MONDAY...WHICH WILL SEE TEMPERATURES SIMILAR TO THOSE ON SUNDAY.
THE PRIMARY SURGE OF MOISTURE WILL BE DURING THE MORNING AND
AFTERNOON HOURS...WITH SHOWER ACTIVITY WEAKENING BY MONDAY EVENING
ACROSS AREAS EAST OF THE DIVIDE. WITH COOLER TEMPERATURES
PRESENT...SNOWFALL IS EXPECTED WITH THIS SYSTEM. SNOWFALL
ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE ACROSS THE WESTERN
MOUNTAINS...WITH 1 TO 2 INCHES POSSIBLE IN THE WESTERN VALLEYS.

.LONG TERM...TUESDAY THROUGH SATURDAY

GLOBAL MODELS ARE HAVING A DIFFICULT TIME IN THE DETAILS OF
TRANSITIONING A LONGWAVE TROUGH FROM THE WEST TUESDAY...TO THE
CENTRAL/EASTERN CONUS BY THE END OF THE WEEK...OR HAVING A MAINLY
ZONAL FLOW ACROSS THE NORTHERN CONUS. THE MAIN DIFFERENCE IS THE
00Z GFS HAS A MORE AMPLIFIED SHORTWAVE TROUGH PUSHING EAST ACROSS
THE ROCKIES THROUGH THE MEAN LONGWAVE TROUGH FLOW WEDNESDAY THAN
BOTH THE ECMWF AND GEM SOLUTIONS. ALTHOUGH MODELS GENERALLY SHOW
AN INITIAL COLD FRONT TUESDAY...THE OPERATIONAL 00Z GFS SOLUTIONS
BRINGS IN A MUCH STRONGER COLD FRONT THROUGH THE AREA
WEDNESDAY...COMPARED TO THE ECMWF AND GEM SOLUTIONS. AFTER
WEDNESDAY...A RELATIVELY MOIST WEST OR NORTHWEST FLOW DEVELOPS
DEPENDING IF A LONGWAVE TROUGH FORMS ACROSS THE EAST OR ZONAL FLOW
DEVELOPS. EITHER WAY IT APPEARS INCLEMENT WEATHER IS EXPECTED AT
TIMES THROUGH THE EXTENDED...BUT WITH MUCH UNCERTAINTY...WILL
BROAD BRUSH MAINLY CHANCE POPS WEST AND SLIGHT EAST. ALSO WILL
TREND TOWARD COOLER TEMPERATURES IN THE EXTENDED.

.AVIATION.../12Z ISSUANCE/

CIGS WILL CONTINUE TO LOWER ACROSS THE NORTHWEST...VCNTY AND WEST OF
A KJAC-KLVM LINE...THIS MORNING WITH AREAS OF MVFR -RA AND HIGHER
MTN -SN BY 12Z ALONG WITH FQT MTN OBSCURATIONS...WITH GRADUALLY
IMPROVING CONDITIONS THROUGH THE AFTERNOON.  AREAS OF LLWS WILL BE
ENCOUNTERED PRIMARILY ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY
AND WEST KCOD-KLND...AND EAST SLOPES OF THE BIG HORN
MOUNTAINS...VCNTY KSHR-KBYG...THROUGH 15-18Z WITH STRONGER WEST
WINDS MIXING DOWN TO THE SURFACE DURING THIS TIME.  A COLD FRONT
WILL PUSH SOUTH ACROSS NORTHERN WYOMING DURING THE EVENING TO VCNTY
KRIW-KCPR LINE BY 06Z.  CIGS WILL LOWER BEHIND THIS FRONT TO MAINLY
LOW VFR WITH LOCAL MVFR CONDITIONS IN -RA NORTH OF THE FRONT OVER
THE VALLEYS AND BASINS...WITH THE SURROUNDING MOUNTAINS BECOMING
INCREASINGLY OBSCURED IN -SNRA.

.FIRE WEATHER...

DRY AND WINDY CONDITIONS EXPECTED ACROSS SOUTHERN AND EASTERN
WYOMING THIS AFTERNOON. DAYTIME HUMIDITY IS NOT EXPECTED TO CROSS
INTO CRITICAL THRESHOLDS...THOUGH NEAR CRITICAL FIRE CONDITIONS ARE
ANTICIPATED. OTHERWISE...SHOWER ACTIVITY IS ANTICIPATED ACROSS
NORTHWESTERN WYOMING TODAY...WITH SNOWFALL POSSIBLE ABOVE 9000 FT
FOR THE SOUTHERN AND CENTRAL MOUNTAINS....WITH SNOW LEVELS
DECREASING TO AROUND 8000 FT IN YELLOWSTONE NATIONAL PARK. A COLD
FRONT IS THEN EXPECTED TO MOVE THROUGH MUCH OF THE AREA OVERNIGHT
AND INTO SATURDAY MORNING. SHOWER ACTIVITY WILL SPREAD ACROSS THE
AREA...WITH MUCH COOLER TEMPERATURES EXPECTED SUNDAY. A SYSTEM OFF
THE PACIFIC NORTHWEST WILL PUSH ADDITIONAL MOISTURE AND SHOWER
ACTIVITY ACROSS THE AREA ON MONDAY. SNOWFALL IS EXPECTED WITH THIS
SYSTEM...THOUGH ACCUMULATIONS REMAIN IN QUESTION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING WYZ279-280-289-300.

&&

UPDATE...SKRBAC
SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...WM
Hazardous weather outlook, Oct 20, 5:00 AM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT OCT 20 2012

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT OCT 20 2012

...HIGH WIND WARNING THIS MORNING FOR THE ABSAROKA MOUNTAINS AND CODY
FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WIND IS EXPECTED AT TIMES THIS MORNING IN THE ABSAROKA
MOUNTAINS AND PORTIONS OF THE CODY FOOTHILLS...MAINLY NORTH OF CODY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AND MONDAY NIGHT...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND ABOVE 50 MPH THIS
MORNING. THANK YOU.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.